Alert archive / Hawaii / Red Flag Warnings in 2013

Red Flag Warning 6, NWS Honolulu, HI

August 31, 2013

NWS Honolulu, HI issued this red flag warning at Aug 31, 2013, 3:37 PM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2013, 3:37 PM HST (01:37 UTC)
Expired
Sep 1, 2013, 3:32 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WWHW80 PHFO 010137
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST SAT AUG 31 2013

...RED FLAG WARNING UNTIL 6 PM HST SUNDAY...

.STRENGHTENING TRADE WINDS AND LOW RELATIVE HUMIDITY HAS INCREASED
THE CHANCES FOR CRITICAL FIRE CONDITIONS.

HIZ001-003-005-006-011-013>015-018-021-023-024-026-011445-
/O.NEW.PHFO.FW.W.0006.130901T0137Z-130902T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
WAIANAE MOUNTAINS-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
MAUI LEEWARD WEST-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
337 PM HST SAT AUG 31 2013

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST SUNDAY FOR STRONG
WINDS AND LOW RELATIVE HUMIDITY FOR MAINLY LEEWARD AREAS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 6 PM HST SUNDAY. 

* AFFECTED AREA...MAINLY LEEWARD AREAS OF ALL ISLANDS.

* WINDS...EAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 44 PERCENT.

* TIMING...THROUGH 6 PM HST SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$

BURKE
3 follow-up statements
695 
WWHW80 PHFO 011349
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 AM HST SUN SEP 1 2013

...RED FLAG WARNING UNTIL 6 PM HST SUNDAY...

.STRENGHTENING TRADE WINDS AND LOW RELATIVE HUMIDITY HAS
INCREASED THE CHANCES FOR CRITICAL FIRE CONDITIONS.

HIZ001-003-005-006-011-013>015-018-021-023-024-026-020400-
/O.CON.PHFO.FW.W.0006.000000T0000Z-130902T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
WAIANAE MOUNTAINS-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
MAUI LEEWARD WEST-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
349 AM HST SUN SEP 1 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MAINLY LEEWARD
AREAS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING.

* AFFECTED AREA...MAINLY LEEWARD AREAS OF ALL ISLANDS.

* WINDS...EAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 44 PERCENT.

* TIMING...THROUGH 6 PM HST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$

REYNES
869 
WWHW80 PHFO 011350 CCA
RFWHFO

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
349 AM HST SUN SEP 1 2013

...RED FLAG WARNING UNTIL 6 PM HST THIS EVENING...

.STRENGHTENING TRADE WINDS AND LOW RELATIVE HUMIDITY HAS
INCREASED THE CHANCES FOR CRITICAL FIRE CONDITIONS.

HIZ001-003-005-006-011-013>015-018-021-023-024-026-020400-
/O.CON.PHFO.FW.W.0006.000000T0000Z-130902T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
WAIANAE MOUNTAINS-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
MAUI LEEWARD WEST-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
349 AM HST SUN SEP 1 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MAINLY LEEWARD
AREAS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING.

* AFFECTED AREA...MAINLY LEEWARD AREAS OF ALL ISLANDS.

* WINDS...EAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 44 PERCENT.

* TIMING...THROUGH 6 PM HST THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$

REYNES
857 
WWHW80 PHFO 020132
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SUN SEP 1 2013

...RED FLAG WARNING IS CANCELLED...

HIZ001-003-005-006-011-013>015-018-021-023-024-026-020245-
/O.CAN.PHFO.FW.W.0006.000000T0000Z-130902T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
WAIANAE MOUNTAINS-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
MAUI LEEWARD WEST-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
332 PM HST SUN SEP 1 2013

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR MAINLY LEEWARD AREAS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

$$

BURKE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 31, 10:00 AM HST, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 31, 10:00 AM HST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT AUG 31 2013

.SYNOPSIS...
TRADE WINDS WILL GRADUALLY STRENGTHEN OVER THE NEXT COUPLE OF DAYS
AS HIGH PRESSURE BUILD IN TO THE NORTH OF THE STATE. CLOUDS AND
PASSING SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS WITH A FEW BRIEF
PASSING SHOWERS POSSIBLE OF A FEW LEEWARD LOCATIONS. THE HIGH WILL
WEAKEN AND MOVE TO A POSITION FAR NORTHEAST OF THE STATE AROUND THE
MIDDLE OF NEXT WEEK WITH TRADE WINDS EXPECTED TO DROP OFF AT THAT
TIME.

&&

.DISCUSSION...
HIGH PRESSURE WILL BUILD BACK IN NORTH OF THE STATE OVER THE NEXT
FEW DAYS. THIS WILL ALLOW TRADE WINDS TO PICK UP TO MODERATE LEVELS.
TOWARD THE MIDDLE OF NEXT WEEK THE HIGH WILL MOVE EASTWARD TO A
POSITION FAR NORTHEAST OF THE STATE WHILE AN AREA OF LOW PRESSURE
DEVELOPS FAR NORTHWEST OF THE STATE. THIS WILL CAUSE THE HIGHS
ASSOCIATED RIDGE AXIS TO BE NUDGED SOUTHWARD CLOSER TO THE STATE
RESULTING IN LIGHTER TRADES. LOCAL LAND AND SEA BREEZES MAY DEVELOP
AT THAT TIME IN THE LIGHTER WIND REGIME.

THE ATMOSPHERE IS SLIGHTLY UNSTABLE IN THE VICINITY OF MAIN HAWAIIAN
ISLANDS AS EVIDENT BY THE WEAK LOW LEVEL INVERSIONS IN THE 12Z
SOUNDINGS. THIS IS DUE TO AN UPPER LEVEL TROUGH CENTERED JUST TO
THE NORTHWEST OF KAUAI. MOISTURE EMBEDDED IN THE TRADES IS PRODUCING
SOME PASSING SHOWERS OVER WINDWARD AND MAUKA AREAS. THE UPPER TROUGH
IS FORECAST TO DRIFT EASTWARD OVER THE NEXT COUPLE OF DAYS AS AN
UPPER RIDGE BUILD IN FROM THE NORTHEAST. THIS SHOULD ALLOW FOR THE
LOW LEVEL INVERSION TO STRENGTHEN. A DRIER AIRMASS UPWIND OF THE
ISLANDS AT THAT TIME WILL KEEP THE AREA RATHER DRY WITH JUST BRIEF
LIGHT PASSING SHOWERS OVER SOME WINDWARD AND MAUKA AREAS. UNDER THE
LIGHTER WIND REGIME EXPECTED TOWARD THE MIDDLE AND LATTER HALF OF
NEXT WEEK...CLOUDS MAY BUILD UP OVER SOME LEEWARD AND INTERIOR AREAS
DURING THE AFTERNOON HOURS RESULTING IN SOME SHOWERS OVER THOSE
AREAS.

&&

.AVIATION...
THE RECENTLY STRENGTHENED TRADES WILL SWEEP MORE CLOUDS AND SHOWERS
INTO THE ISLANDS OVER THE WEEKEND. THUS EXPECT SOME OCCASIONAL MVFR
CEILINGS AND VISIBILITIES MAINLY ALONG THE WINDWARD SECTIONS.
TRADEWIND STRENGTH WILL BE MONITORED FOR THE POSSIBILITY OF
MECHANICAL LOW-LEVEL TURBULENCE FORMING LEE OF THE MOUNTAINS. BUT
WINDS CURRENTLY REMAIN MARGINAL AT MEETING AIRMET CRITERIA AT THIS
TIME.

&&

.MARINE...
THE STRENGTHENING TRADE WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS OVER THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND
THE
BIG ISLAND THROUGH MONDAY.

THE STRONGER TRADES WILL ALSO CAUSE A BIT OF AN INCREASE IN SHORT
PERIOD CHOPPY SURF ALONG EAST FACING SHORES. THERE WILL BE A SERIES
OF SMALL...MAINLY BACKGROUND SOUTH SWELLS THROUGHOUT THE FORECAST
PERIOD. THERE MAY ALSO BE A COUPLE OF SMALL PULSES FROM THE NORTH
NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

SYNOPSIS/PUBLIC/MARINE...BURKE
AVIATION...FUJII

Nearby

Red Flag Warnings in Hawaii, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.